Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Reno, NV

August 8, 20084 counties in California

NWS Reno, NV issued this red flag warning at Aug 8, 2008, 6:20 AM PDT for 4 counties in California. It took effect at Aug 8, 2008, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 6:20 AM PDT (13:20 UTC)
In effect from
Aug 8, 2008, 12:00 PM PDT
Expired
Aug 8, 2008, 10:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 081320
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
620 AM PDT FRI AUG 8 2008

...RED FLAG WARNING FROM NOON TO 10 PM THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY ALONG THE EAST SIDE OF THE TAHOE BASIN AND
ALONG THE SIERRA FRONT SOUTH INTO MONO COUNTY...

.AN UPPER LEVEL LOW PRESSURE OFF THE COAST OF OREGON AND WASHINGTON
WILL MOVE CLOSER TO THE COAST TODAY. STRONG WINDS ALOFT WILL MOVE
ACROSS THE TAHOE BASIN AND MONO COUNTY BY THIS AFTERNOON AHEAD OF
THIS UPPER LEVEL LOW PRESSURE. DRY AIR AND GUSTY WINDS ALOFT WILL
MIX TO THE SURFACE TODAY. THE STRONGEST WINDS ARE EXPECTED ON THE
EAST SIDE OF THE TAHOE BASIN AND ALONG THE SIERRA FRONT IN
WESTERN NEVADA SOUTH INTO MONO COUNTY...ESPECIALLY ALONG THE
HIGHWAY 395 CORRIDOR. THESE WINDS WILL SUBSIDE THIS LATE EVENING.


CAZ272-NVZ450-090300-
/O.NEW.KREV.FW.W.0006.080808T1900Z-080809T0300Z/
GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT-
620 AM PDT FRI AUG 8 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE THIS AFTERNOON ON THE
EAST SIDE OF THE TAHOE BASIN AND ALONG THE SIERRA FRONT. SUSTAINED
WINDS OF 15 TO 25 MPH AREA LIKELY BY EARLY AFTERNOON WITH GUSTS IN
THE 30 TO 35 MPH RANGE. THE STRONGEST WINDS ARE EXPECTED AFTER 2
PM. RELATIVE HUMIDITIES WILL DROP TO THE 10 TO 15 PERCENT RANGE
DURING THE AFTERNOON AS WELL. THE GUSTY WINDS WILL SUBSIDE AFTER 8
PM AND RELATIVE HUMIDITIES WILL BEGIN TO RISE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$

CAZ273-090500-
/O.NEW.KREV.FW.W.0006.080808T2000Z-080809T0500Z/
MONO-EASTERN ALPINE COUNTIES-
620 AM PDT FRI AUG 8 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE THIS AFTERNOON WEST OF
THE HIGHWAY 395 CORRIDOR IN MONO COUNTY. SUSTAINED WINDS OF 15 TO
25 MPH AREA LIKELY BY EARLY AFTERNOON WITH GUSTS IN THE 30 TO 35
MPH RANGE. STRONGER LOCAL GUSTS TO NEAR 40 MPH ARE POSSIBLE AS
WELL. THE STRONGEST WINDS ARE EXPECTED AFTER 3 PM. RELATIVE
HUMIDITIES WILL DROP TO THE 10 TO 15 PERCENT RANGE DURING THE
AFTERNOON AS WELL. THE GUSTY WINDS WILL SUBSIDE AFTER 10 PM AND
RELATIVE HUMIDITIES WILL BEGIN TO RISE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$

MLF

HTTP://WEATHER.GOV/RENO/FIRE
4 follow-up statements
000 
WWUS85 KREV 081522 CCA
RFWREV

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
801 AM PDT FRI AUG 8 2008

CORRECTED WORDING

...RED FLAG WARNING FROM NOON TO 10 PM THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY ALONG THE EAST SIDE OF THE TAHOE BASIN AND
FROM THE SIERRA FRONT SOUTH INTO MONO COUNTY...

.LOW PRESSURE WILL APPROACH THE OREGON AND WASHINGTON COAST
TODAY...WITH THE JET STREAM MOVING ACROSS THE SIERRA THIS
AFTERNOON. THIS WILL BRING CRITICAL FIRE WEATHER CONDITIONS AS DRY
AIR AND GUSTY WINDS AFFECT THE EAST SIDE OF THE TAHOE BASIN AND
THE SIERRA FRONT AND MONO COUNTY TODAY.

CAZ272-NVZ450-090300-
/O.COR.KREV.FW.W.0006.080808T1900Z-080809T0300Z/
GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT-
801 AM PDT FRI AUG 8 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 10 TO 20 MPH WITH GUSTS TO 35 MPH
THIS AFTERNOON ON THE EAST SIDE OF THE TAHOE BASIN AND ALONG THE
SIERRA FRONT. HUMIDITY WILL DROP TO 10 TO 15 PERCENT DURING THE
AFTERNOON AND COMBINE WITH THE GUTSY WINDS TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. THE GUSTY WINDS WILL SUBSIDE AFTER 8 PM ALONG
WITH INCREASING HUMIDITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. 

$$

CAZ273-090500-
/O.COR.KREV.FW.W.0006.080808T2000Z-080809T0500Z/
MONO-EASTERN ALPINE COUNTIES-
801 AM PDT FRI AUG 8 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
THIS AFTERNOON ACROSS MUCH OF MONO AND EASTERN ALPINE COUNTIES.
GUSTS NEAR 40 MPH ARE POSSIBLE AT MOUTHS OF CANYONS IN THE LATE
AFTERNOON. HUMIDITY WILL DROP TO 10 TO 15 PERCENT DURING THE
AFTERNOON AND COMBINE WITH GUSTY WINDS TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. THE GUSTY WINDS WILL SUBSIDE AFTER 10 PM ALONG
WITH INCREASING HUMIDITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

MLF/BRONG

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 082228
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ALONG THE EAST SIDE OF THE TAHOE
BASIN AND FROM THE SIERRA FRONT SOUTH INTO MONO COUNTY...

...FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON AND
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN
LASSEN...EASTERN MODOC AND NORTHERN WASHOE COUNTIES...

.LOW PRESSURE NEAR THE PACIFIC NORTHWEST COAST WILL MOVE ONSHORE
SATURDAY...KEEPING THE JET STREAM OVERHEAD THROUGH SATURDAY
EVENING. THIS WILL ALLOW THE GUSTY WINDS TO CONTINUE THROUGH THIS
EVENING AND TO INCREASE AGAIN SATURDAY AFTERNOON. DRY AIR IN
PLACE WILL COMBINE WITH THE WINDS TO PRODUCE CRITICAL FIRE
CONDITIONS.

CAZ272-NVZ450-090300-
/O.CON.KREV.FW.W.0006.000000T0000Z-080809T0300Z/
GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT-
328 PM PDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

SOUTHWEST WINDS OF TO 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE ACROSS PORTIONS OF THE TAHOE BASIN AND ALONG THE SIERRA
FRONT. MINIMUM HUMIDITY IN THE TAHOE BASIN IS NEAR 20
PERCENT...WITH VALUES NEAR 15 PERCENT ALONG THE SIERRA FRONT.
HUMIDITY WILL BEGIN TO RISE AND WIND WILL START TO DECREASE BY 8
PM...ENDING THE THREAT FOR HAZARDOUS FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

CAZ273-090500-
/O.CON.KREV.FW.W.0006.000000T0000Z-080809T0500Z/
MONO-EASTERN ALPINE COUNTIES-
328 PM PDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE ACROSS MUCH OF MONO AND EASTERN ALPINE COUNTIES. GUSTS
NEAR 40 MPH ARE POSSIBLE AT MOUTHS OF CANYONS LATE THIS
AFTERNOON. HUMIDITY WILL REMAIN AT 10 TO 15 PERCENT IN THE LOWER
DESERTS WITH HIGHER VALUES IN THE FOREST AREAS. HUMIDITY WILL
BEGIN TO RISE AFTER 8 PM HOWEVER GUSTY WINDS ARE POSSIBLE THROUGH
MIDNIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

CAZ270-278-NVZ458-091300-
/O.NEW.KREV.FW.A.0003.080809T1900Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
328 PM PDT FRI AUG 8 2008

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE SATURDAY AFTERNOON TO 10
TO 20 MPH WITH GUSTS TO 35 MPH. THESE WINDS MAY COMBINE WITH
HUMIDITY BELOW 15 PERCENT FOR POTENTIALLY DANGEROUS FIRE
CONDITIONS SATURDAY. WINDS WILL DECREASE SATURDAY EVENING AS THE
LOW PRESSURE MOVES AWAY FROM THE REGION.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES
AND POSSIBLE RED FLAG WARNINGS.  

$$

BRONG

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 090257
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
757 PM PDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN ALPINE COUNTY
SOUTH INTO MONO COUNTY...

...FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON AND
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN...
EASTERN MODOC AND NORTHERN WASHOE COUNTIES...

.LOW PRESSURE NEAR THE PACIFIC NORTHWEST COAST WILL MOVE ONSHORE
SATURDAY...KEEPING THE JET STREAM OVERHEAD THROUGH SATURDAY
EVENING. THIS WILL ALLOW THE GUSTY WINDS TO CONTINUE THROUGH THIS
EVENING AND TO INCREASE AGAIN SATURDAY AFTERNOON. DRY AIR IN
PLACE WILL COMBINE WITH THE WINDS TO PRODUCE CRITICAL FIRE
CONDITIONS.

CAZ272-NVZ450-090400-
/O.EXP.KREV.FW.W.0006.000000T0000Z-080809T0300Z/
GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT-
757 PM PDT FRI AUG 8 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

THE COMBINATION OF LOWER WIND SPEEDS AND HIGHER HUMIDITIES HAS
REDUCED THE FIRE WEATHER DANGER. THE RED FLAG WARNING WILL
THEREFORE BE ALLOWED TO EXPIRE AT 8 PM PDT.

$$

CAZ273-090500-
/O.CON.KREV.FW.W.0006.000000T0000Z-080809T0500Z/
MONO-EASTERN ALPINE COUNTIES-
757 PM PDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE ACROSS MUCH OF MONO AND EASTERN ALPINE COUNTIES. GUSTS
NEAR 40 MPH ARE POSSIBLE AT MOUTHS OF CANYONS THIS EVENING. HUMIDITY
WILL RISE THIS EVENING HOWEVER GUSTY WINDS ARE POSSIBLE THROUGH
MIDNIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

CAZ270-278-NVZ458-091500-
/O.CON.KREV.FW.A.0003.080809T1900Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
757 PM PDT FRI AUG 8 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE SATURDAY AFTERNOON TO
10 TO 20 MPH WITH GUSTS TO 35 MPH. THESE WINDS MAY COMBINE WITH
HUMIDITY BELOW 15 PERCENT FOR POTENTIALLY DANGEROUS FIRE
CONDITIONS SATURDAY. WINDS WILL DECREASE SATURDAY EVENING AS THE
LOW PRESSURE MOVES AWAY FROM THE REGION.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES
AND POSSIBLE RED FLAG WARNINGS.

$$


HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 090447
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
946 PM PDT FRI AUG 8 2008

...FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON AND
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN...
EASTERN MODOC AND NORTHERN WASHOE COUNTIES...

.LOW PRESSURE NEAR THE PACIFIC NORTHWEST COAST WILL MOVE ONSHORE
SATURDAY...KEEPING THE JET STREAM OVERHEAD THROUGH SATURDAY
EVENING. THIS WILL ALLOW THE GUSTY WINDS TO DEVELOP AGAIN
SATURDAY AFTERNOON. DRY AIR IN PLACE WILL COMBINE WITH THE WINDS
TO PRODUCE CRITICAL FIRE CONDITIONS.

CAZ273-090600-
/O.EXP.KREV.FW.W.0006.000000T0000Z-080809T0500Z/
MONO-EASTERN ALPINE COUNTIES-
946 PM PDT FRI AUG 8 2008

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. 

HUMIDITIES HAVE INCREASED ACROSS THE AREA THIS EVENING AND NO
LONGER MEET CRITICAL VALUES. WIND SPEEDS HAVE DECREASED OVERALL
HOWEVER LOCAL GUSTS AROUND 30 MPH WILL CONTINUE UNTIL MIDNIGHT.


$$

CAZ270-278-NVZ458-091700-
/O.CON.KREV.FW.A.0003.080809T1900Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
946 PM PDT FRI AUG 8 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE SATURDAY AFTERNOON TO
10 TO 20 MPH WITH GUSTS TO 35 MPH. THESE WINDS MAY COMBINE WITH
HUMIDITY BELOW 15 PERCENT FOR POTENTIALLY DANGEROUS FIRE
CONDITIONS SATURDAY. WINDS WILL DECREASE SATURDAY EVENING AS THE
LOW PRESSURE MOVES AWAY FROM THE REGION.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES
AND POSSIBLE RED FLAG WARNINGS.

$$


HTTP://WEATHER.GOV/RENO/FIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 8, 2:20 AM PDT, 4 hours earlier.

Area forecast discussion, Aug 8, 2:20 AM PDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
220 AM PDT FRI AUG 8 2008

.SHORT TERM...
UPPER LEVEL LOW OFF THE PAC NW COAST WILL PUSH INLAND LATER
TODAY...BRINGING A DRY AND STABLE SOUTHWEST FLOW TO THE EASTERN
SIERRA AND WESTERN GREAT BASIN. WE WILL SEE A LITTLE COOLING IN THE
SIERRA TODAY...WHICH WILL INCREASE THE THERMAL GRADIENT BETWEEN THE
SIERRA AND BASIN WHICH WILL INCREASE WINDS ACROSS THE AREA. A 60
KNOT JET STREAM WILL MOVE DIRECTLY OVER THE RENO-TAHOE AREA THIS
AFTERNOON...WITH MODEL SOUNDINGS HINTING AT A WEAK INVERSION ABOVE
RIDGETOP LEVEL WHICH COULD ENHANCE THE WINDS COMING OVER THE SIERRA
AND DOWN INTO THE SIERRA FRONT.

EXPECT GUSTY WINDS THIS AFTERNOON AND EVENING...MORE SO THAN
YESTERDAY...WITH GUSTS AROUND 35 MPH IN THE RENO-TAHOE-MONO ZONES.
WIND PRONE AREAS MAY SEE WIND GUSTS AS HIGH AS 40 MPH...ESPECIALLY
ALONG THE HIGHWAY 395 CORRIDOR SOUTH OF RENO. LAKE WIND ADVISORIES
HAVE BEEN ISSUED FOR LAKE TAHOE AND MONO LAKE FOR THIS AFTERNOON.
WINDS ARE EXPECTED TO BE A BIT WEAKER ELSEWHERE...BUT STILL BREEZY
AT 25 TO 30 MPH. SOUTHWEST FLOW OVER THE CENTRAL SIERRA WILL CAUSE
SOME DOWNSLOPE WARMING AND DRYING...CREATING CRITICAL FIRE WEATHER
CONDITIONS FOR TODAY. SEE FIRE WEATHER SECTION BELOW FOR DETAILS.

CONVECTIVE ACTIVITY SHIFTS EAST TODAY...AS STABLE AIR MAKES ITS PUSH
INTO THE WEST BASIN. COULD STILL SEE AN ISOLATED THUNDERSTORM EAST
OF FALLON AND HAWTHORNE THIS AFTERNOON.

WINDS WILL REMAIN BREEZY INTO SATURDAY WITH THE UPPER TROUGH STILL
OVER THE PAC NW...ALTHOUGH WINDS SHOULD BE LESS THAN WHAT WE EXPECT
TODAY. TEMPERATURES SUNDAY WILL BE SIMILAR TO SATURDAY...WITH WINDS
CONTINUING TO DROP OFF AS THE PAC NW LOW LIFTS NORTHWARD. HOON

.LONG TERM...
MEDIUM RANGE MODELS IN GENERAL AGREEMENT EARLY IN THE EXTENDED
PERIOD BUT BEGIN TO DIVERGE BY DAYS 6 AND 7. INITIALLY...LOW
AMPLITUDE SHORT WAVE RIDGE IS LOCATED OVER THE GREAT BASIN WITH DRY
SW FLOW ALOFT FOR MONDAY WITH SLIGHTLY ABOVE NORMAL TEMPS. BY LATE
TUESDAY THIS RIDGE BEGINS TO SHIFT EAST AND ENSEMBLE AND
DETERMINISTIC MODELS INDICATE A TROF DEVELOPING ALONG THE WEST
COAST. THIS SHOULD MAINTAIN SW FLOW ALOFT AND KEEP ANY CONVECTION
WELL TO THE SOUTH AND EAST OF THE CWA.

AGREEMENT BEGINS TO BREAK DOWN BY WEDNESDAY WITH ECMWF DEVELOPING A
CLOSED LOW OVER WRN OREGON WHILE OPERATIONAL GFS HAS A TROF ALONG
THE WEST COAST. EARLIER GFS MODEL RUN DID INDICATE A CLOSED LOW
SOUTH OF THE ECMWF POSITION...BUT 8/00 UTC RUN DOES NOT CLOSE THIS
LOW OFF UNTIL LATE WED/EARLY THURSDAY IN A POSITION WELL WEST OF THE
ECMWF POSITION. ENSEMBLES DO NOT INDICATE THIS CLOSED LOW BUT DO
HAVE VARYING AMPLITUDES OF THE TROF. A FEW ENSEMBLE MEMBERS DO NOT
INDICATE THE TROF AT ALL. BY THURSDAY ECMWF DROPS THE CLOSED LOW
INTO NE CA...WHICH DOES NOT SEEM REASONABLE AT THIS TIME AND HAS NO
SUPPORT FROM ENSEMBLE MEMBERS.

WITH VARIANCE IN MODEL SOLUTIONS FOR THE OUT PERIODS WILL OPT NOT TO
MAKE MANY CHANGES TO THE EXTENDED THIS FORECAST. WILL ADD A SLIGHT
CHANCE TO THE FAR NW CWA BY LATE THURSDAY GIVEN PRESENCE OF TROF
ALONG THE WEST COAST AND INCREASING LOW/MID LVL SRLY FLOW INCREASING
MSTR AVAILABILITY INTO THE RGN. MLF

&&

.AVIATION...
VFR THROUGH THE DAY WITH GUSTY AFTN WINDS A LITTLE STRONGER THAN
TYPICAL SUMMER ZEPHYR LIKELY FOR KRNO. TYPICAL SUMMER GUSTY WINDS
FOR KTVL...KTRK AND KLOL THIS AFTN. SOME ISOLD CONVECTION IS
POSSIBLE LATE AFTN FOR AREAS EAST OF A LOVELOCK...FALLON AND
HAWTHORNE. MLF

&&

.FIRE WEATHER...
DRY SW FLOW INCREASING IN THE MID LVLS TODAY AND MODELS SHOWING A
JET STREAK MOVING ACROSS THE AREA FROM THE TAHOE BASIN SOUTH INTO
MONO COUNTY BY EARLY AFTN. WITH DRYING IN THE LOW/MID LVLS AND
STRONGER WINDS ALOFT...EXPECT TEMPS TO RISE TODAY ABOVE YESTERDAYS
READINGS AND MIXING TO INCREASE THROUGH THE AFTN. THIS WILL ALLOW
DRIER AIR TO MIX DOWN RESULTING IN LOWER RH VALUES ESPECIALLY OVER
ZONES 272...273 AND 450. PROXIMITY OF THE JET STREAK SHOULD BE THE
PRIMARY FACTOR LEADING TO GUSTS APPROACHING 35 TO 40 MPH OVER ZONE
273 THIS AFTN WITH GUSTS APPROACHING 35 MPH THROUGH 272 AND 450.
WITH RH VALUES FALLING TO AROUND 15 PCT OR LESS WILL PLAN ON ISSUING
RED FLAG WARNING FOR THOSE THREE ZONES FOR THIS AFTN AND THIS
EVENING. GUSTS AT OTHER ZONES SHOULD APPROACH 30 MPH THIS AFTN BUT
DO NOT FEEL THESE GUSTS WILL PERSIST LONG ENOUGH OR COVER A LARGE
ENOUGH AREA TO WARRANT A WARNING.

CONDITIONS SHOULD IMPROVE SATURDAY WITH WIND GUSTS LESS THAN
TODAY...BUT RH VALUE WILL REMAIN LOW AND OVERNIGHT RECOVERIES WILL
BE POOR FOR THE NEXT FEW NIGHTS. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     NVZ450.

     LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     NVZ002.

CA...RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ272-273.

     LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ072-073.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:22 AM PDTLake Wind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer18 hr
Aug 8, 3:16 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more29 hr
Aug 8, 3:28 PM PDTFire Weather WatchREVLassen, Modoc15 hr

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.